Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 12, NWS Midland/Odessa, TX

April 30, 2019Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 30, 2019, 4:24 PM CDT for Borden County, Scurry County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 4:24 PM CDT (21:24 UTC)
Expired
Apr 30, 2019, 5:06 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:27 PM CDTTORNADO1 Se Fluvanna, TXTORNADO STAYED OVER OPEN FIELD,DISSIPATED AROUND 431 PM CDT,REPORTED BY TRAINED SPOTTER FROM THE SNYDER FIRE DEPARTMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

571 
WFUS54 KMAF 302124
TORMAF
TXC033-415-302215-
/O.NEW.KMAF.TO.W.0012.190430T2124Z-190430T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
424 PM CDT Tue Apr 30 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Northwestern Scurry County in western Texas...
  Northeastern Borden County in western Texas...

* Until 515 PM CDT.

* At 424 PM CDT, a confirmed tornado was located near Fluvanna, or 8
  miles south of Lake Alan Henry, moving northeast at 35 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Emergency Management confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Scurry and northeastern Borden Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3282 10113 3296 10123 3297 10105 3296 10080
TIME...MOT...LOC 2124Z 239DEG 29KT 3295 10111 

TORNADO...OBSERVED
HAIL...1.50IN

$$

HC
2 follow-up statements
870 
WWUS54 KMAF 302132
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Tue Apr 30 2019

TXC033-415-302215-
/O.CON.KMAF.TO.W.0012.000000T0000Z-190430T2215Z/
Scurry TX-Borden TX-
432 PM CDT Tue Apr 30 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN SCURRY AND NORTHEASTERN BORDEN COUNTIES...
    
At 430 PM CDT, a confirmed tornado was located near Lake Alan Henry, 
moving northeast at 35 mph. The tornado is located 2 miles east of 
Fluvanna near CR2175/612.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Fire department confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3282 10113 3296 10123 3297 10105 3296 10080
TIME...MOT...LOC 2130Z 239DEG 29KT 3298 10105 

TORNADO...OBSERVED
HAIL...1.25IN

$$

HC
526 
WWUS54 KMAF 302206
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
506 PM CDT Tue Apr 30 2019

TXC033-415-302214-
/O.CAN.KMAF.TO.W.0012.000000T0000Z-190430T2215Z/
Scurry TX-Borden TX-
506 PM CDT Tue Apr 30 2019

...THE TORNADO WARNING FOR NORTHWESTERN SCURRY AND NORTHEASTERN
BORDEN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Scurry County.

LAT...LON 3282 10113 3296 10123 3297 10105 3296 10080
TIME...MOT...LOC 2204Z 239DEG 29KT 3312 10076 

$$

HC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:45 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 30, 2:45 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2019

.DISCUSSION...

At 18Z, WV imagery showed the upper trough over central NM, leaving
West Texas and Southeast New Mexico under SW flow aloft.  At the
sfc, obs put the dryline from near KROW-KCNM-KINK-KFST-Big Bend
Area.  This feature has begun mixing east over the past couple of
hours as winds have veered to SW-W in response to leeside troughing
on the Front Range.  High winds have so far failed to materialize in
the Guadalupes, but we're reluctant to cancel the current warning
until after peak heating/mixing.

Mesoanalysis indicates that, unlike 24 hrs ago, there is no cap over
the CWA this afternoon, w/sbcapes in excess of 2500 J/kg east of the
dryline.  Mid-lvl lapse rates of 7-8 C/km will maintain the hail
threat, and w/dcapes of ~1200 J/kg running right alone the dryline,
a wind threat is in the mix, as well. Further east, better 0-3km/0-
1km SR helicities are confined to the far ern zones, as well as lwr
LCL heights. Convection has already begun near KFST, and models hint
at bringing a couple of shortwaves thru the lwr Trans Pecos
overnight.

Zonal flow aloft follows the trough, and will persist thru the
weekend.  The dryline will stay generally along and east of the
Texas/NM border each day, w/a chance of convection along and east of
this feature.  Thu, a cold front will move into the area, courtesy
of a trough traversing the U.S./Canadian border.  This will bring
temps down closer to normal Thu-Sat.  As post-frontal winds veer to
east Thu night/Fri, they'll back moisture up against the wrn mtns,
expanding chances of convection further west.

Temps rebound to above-normal Sunday, and stay that way into the
extended under dirty ridging that transitions to SW flow aloft by
Monday as the next major trough approaches.  A chance of convection
will be possible over the weekend, but long-range models are out of
phase by this time, so we'll keep chances minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  89  60  79 /  10  10   0  20
Carlsbad                       54  88  54  82 /   0   0   0   0
Dryden                         65  92  65  86 /  20  10  10  30
Fort Stockton                  59  89  59  87 /   0   0   0  20
Guadalupe Pass                 56  81  57  79 /   0   0   0   0
Hobbs                          52  85  51  78 /   0   0   0  10
Marfa                          49  83  48  85 /   0   0   0  10
Midland Intl Airport           59  90  60  84 /  10   0   0  20
Odessa                         59  89  59  84 /   0   0   0  20
Wink                           56  90  56  87 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

24/44
Hazardous weather outlook, Apr 30, 2:13 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 PM CDT Tue Apr 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 PM CDT Tue Apr 30 2019 /113 PM MDT Tue Apr 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening across the
Permian Basin and Lower Trans Pecos. Some storms may become strong
to severe through this evening, especially across the eastern
Permian Basin. The strongest storms will be capable of producing
damaging winds, large hail, and perhaps an isolated tornado.
Locally heavy rainfall could also result in localized flash
flooding.

A High Wind Warning will remain in effect for the Guadalupe and
Delaware Mountains.

Elevated to near critical fire weather conditions are anticipated
this afternoon into early this evening in the Guadalupe Mountains
where a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 30, 3:25 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 PM CDT Tue Apr 30 2019

TXZ075-302115-
Pecos TX-
325 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of McCamey, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 293 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3073 10236 3081 10243 3102 10220 3100 10219
      3101 10218 3100 10214 3099 10209 3100 10205
      3098 10201 3099 10199 3096 10195 3095 10193
      3093 10192 3093 10189
TIME...MOT...LOC 2025Z 240DEG 49KT 3093 10206

44
Local storm report, Apr 30, 3:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
344 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENWOOD               32.03N 101.90W
04/30/2019  E1.75 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

AGARCIA
Local storm report, Apr 30, 4:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
423 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             8 SW IRAAN              30.83N 101.99W
04/30/2019  E1.00 INCH       Pecos              TX   TRAINED SPOTTER

            HAIL REPORTED AT MM 314 ON INTERSTATE 10.

&&

AGARCIA

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:12 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 29, 7:13 PM CDTSpecial Weather StatementMAFLoving47 min
Apr 29, 7:25 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler65 min
Apr 29, 7:52 PM CDTSevere Thunderstorm WarningMAFWinkler23 min
Apr 29, 8:12 PM CDTSevere Thunderstorm WarningMAFWinkler48 min
Apr 29, 8:31 PM CDTSpecial Weather StatementMAFEctor59 min
Apr 29, 8:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler52 min
Apr 29, 9:04 PM CDTSpecial Weather StatementMAFLoving41 min
Apr 30, 3:22 AM CDTHigh Wind WarningMAFCulberson16 hr
Apr 30, 3:25 PM CDTSpecial Weather StatementMAFUpton50 min
Apr 30, 3:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Apr 30, 3:35 PM CDTSevere Thunderstorm WarningMAFHoward, Martin, Midland40 min
Apr 30, 3:39 PM CDTSevere Thunderstorm WarningMAFBorden66 min
Apr 30, 4:02 PM CDTTornado WarningMAFPecos28 min
Apr 30, 4:08 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland42 min
Apr 30, 4:19 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry56 min
Apr 30, 4:30 PM CDTTornado Warning Tornado observedMAFPecos30 min
Apr 30, 4:32 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Apr 30, 5:04 PM CDTSevere Thunderstorm WarningMAFScurry37 min
Apr 30, 5:18 PM CDTSpecial Weather StatementMAFCrockett42 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.